Article not rated

Vol. 24 - Num. 94

Clinical Reviews

Difficulties in the diagnosis of cyanide poisoning following consumption of bitter almonds

Sandra Marco Camposa, Jose Miguel Sequí Caneta, Marta Revert Gomara, Carlos Miguel Angelats Romeroa

aServicio de Pediatría. Hospital Francesc de Borja. Gandía. Valencia. España.

Correspondence: S Marco. E-mail: sandramarcocampos@gmail.com

Reference of this article: Marco Campos S, Sequí Canet JM, Revert Gomar M, Angelats Romero CM. Difficulties in the diagnosis of cyanide poisoning following consumption of bitter almonds. Rev Pediatr Aten Primaria. 2022;24:169-72.

Published in Internet: 11-05-2022 - Visits: 1213

Abstract

Cyanide poisoning in children is rare. Bitter almonds contain amygdalin, and hydrolysis of this compound following ingestion yields hydrocyanic acid, which inhibits cellular oxygen use and therefore causes target organ damage. We present a case of suspected cyanide poisoning in a child aged 3 years after the ingestion of bitter almonds. The diagnosis was based on the gastrointestinal and neurological symptoms and the detection of metabolic acidosis with hyperlacticaemia and a high anion gap, which are highly specific for this type of poisoning. Blood cyanide levels could not be measured in any clinical laboratory in Spain, and it was also not possible to do it in the National Institute of Toxicology and Forensic Sciences without a court order. Given the non-specific symptoms and the difficulty of measuring the concentration of cyanide in blood, treatment should be initiated early with administration of specific antidote if cyanide poisoning is suspected.

Keywords

Amygdalin Bitter almonds Cyanide poisoning Hyperlacticaemia

 

Comments

This article has no comments yet.